Tennessee, 2007

Damaging Winds and Lightning Strike in Tennessee, March 1, 2007

March 1, 2007 · NWS OHX · 6 events in 5 counties and zones

A few severe thunderstorms struck early Thursday morning on March 1 and later in the afternoon on the same day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

A few severe thunderstorms struck early Thursday morning on March 1 and later in the afternoon on the same day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Feb 28, 9:29 PM CST, 4 hours 16 minutes earlier.

Area forecast discussion, Feb 28, 9:29 PM CST, 4 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
929 PM CST WED FEB 28 2007

.UPDATE...ZONE UPDATE WAS ISSUED TO ADJUST LOW TEMPERATURES UPWARD
SLIGHTLY AND FRESHEN WORDING. NO SIGNIFICANT CONTENT CHANGES WERE NEEDED.

EVENING SURFACE MAP SHOWED LOW PRESSURE OVER OK AND SOUTHEAST KS.
A WARM FRONT EXTENDED FROM THE LOW ACROSS MO...SOUTHERN IL AND
INTO KY. BOUNDARY WAS ALREADY BECOMING QUITE ACTIVE WITH CONVECTION
OVER MO. AIR WAS STILL ON THE DRY SIDE OVER TN WITH PW AT 0.40
AND DEW POINTS MAINLY IN THE LOW 30S. DEEP MOISTURE WAS NOTED OVER TX/LA
WHERE DEW POINTS EXCEEDED 60 AND PW VALUES WERE OVER 1.0. LOW
LEVEL JET WILL CRANK UP OVERNIGHT TRANSPORTING THIS MOISTURE
RAPIDLY NORTH AND NORTHEASTWARD. WE SHOULD SEE SHOWERS DEVELOP
RATHER RAPIDLY LATE TONIGHT...ESPECIALLY WEST OF I 65. STEEPENING
LAPSE RATES WILL BRING POSSIBILITY FOR ELEVATED CONVECTION.

SEVERE POTENTIAL CONTINUES THROUGH THURSDAY WITH HIGH SHEAR
ENVIRONMENT. 00Z NAM MODEL SOUNDINGS SHOW UNIMPRESSIVE CAPE VALUES
OVER TN...BUT STEEP MID LEVEL LAPSE RATES AND SOME PATCHES OF
SUNSHINE MAY YIELD ENOUGH INSTABILITY FOR SIGNIFICANT DEEP
CONVECTIVE DEVELOPMENT. OUR HAZARDOUS WEATHER OUTLOOK AND SPECIAL
WEATHER STATEMENT ADDRESS THESE POSSIBILITIES.

&&

.PREV DISCUSSION... /ISSUED 317 PM CST WED FEB 28 2007/

.DISCUSSION...
PARTIAL CLOUDINESS IN PLACE ACROSS THE MID STATE WITH MOSTLY CLOUDY
SKIES TO THE WEST. SOUTH WINDS IN THE 10 TO 20 MPH RANGE ARE
COMMON WITH THE GRADIENT AND WIND SPEEDS PICKING UP OVER FAR
WESTERN TN AND ACROSS AR.

CURRENTLY...AN INTENSIFYING LOW PRESSURE SYSTEM IS LOCATED OVER
NORTHEASTERN KN. THIS FEATURE IS EXPECTED TO MOVE NORTHEAST ACROSS
EASTERN IOWA DURING THE DAY ON THURSDAY. AT THAT TIME A COLD FRONT
WILL EXTEND SOUTHWARD ROUGHLY PARALLEL TO THE MS RIVER AROUND 18Z.

IN ADVANCE OF THIS FEATURE...PRE FRONTAL TROUGHING WILL BE MOVING
ACROSS WESTERN AND MIDDLE TN LATE TONIGHT. THIS WILL ACT TO BRING A
30-60 PERCENT CHANCE OF SHOWERS AND TSTMS TO THE WESTERN HALF OF
THE MID STATE BETWEEN MIDNIGHT AND SUNRISE THU. 850 MB WIND SPEEDS
WILL BE UPWARDS OF 55 KT AND MAY COMBINE WITH WEAK INSTABILITY TO
PRODUCE A FEW STRONG TSTMS. HELICITY VALUES ARE QUITE HIGH AS WELL
SO THE ADDITIONAL LOW LEVEL SHEERING MAY AID DEVELOPMENT. THE MAIN
PROBLEM WITH THIS FIRST ROUND OF STORMS GOING SEVERE MAY BE THE
LIMITED INSTABILITY.

AT ANY RATE...AS THE FRONT MOVES ACROSS MIDDLE TN DURING THU
AFTERNOON. ANOTHER...AND MOSTLY LIKELY MORE POTENT...ROUND OF STORMS
WILL BE SWEEPING ACROSS THE AREA. SVR TSTMS...WITH DAMAGING WINDS
AND ISOL TORNADOES...WILL BE MORE LIKELY WITH THIS SECOND ASSAULT.
A GOOD DRY PUSH IN THE MID/UPPER LEVELS WILL ADD TO THE INSTABILITY
WITH THIS AFTERNOON ROUND OF STORMS.

GRADIENT NON-CONVECTIVE WIND SPEEDS IN THE 15-25 MPH RANGE WITH
GUSTS TO 35 MPH ALREADY LOOKS PROMISING DURING THE DAY. ADD
CONVECTIVE STORMS TO THAT...AND THE THREAT OF TSTM WIND DAMAGE IS
SIGNIFICANT FOR THIS EVENT.

THE SHOWERS AND THUNDERSTORMS SHOULD END FROM WEST TO EAST ON THU
EVENING. WILL CARRY A LIKELY CHANCE OF SHOWERS AND THUNDERSTORMS FOR
THE PLATEAU IN THE EVENING WITH A SLT CHC/CHC OF SHOWERS FOR THE
EVENING ELSEWHERE.

A WEAK SYSTEM WILL DROP SOUTHEAST BY FRI NT AND INTO SAT. COULD SEE
A SMALL AMOUNT OF LIGHT RAIN ON SATURDAY.

IN THE REMAINDER OF THE EXT...SUNDAY LOOKS TO BE ON THE COOL SIDE AS
THE UPPER TROUGH REMAINS ACROSS TN. SHOULD SEE TEMPS WARM TO NEAR
SEASONAL FOR EARLY MARCH AS THE TROUGH MOVES EAST BY MID WEEK.
21

&&

.OHX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

13
Hazardous weather outlook, Feb 28, 12:44 PM CST, 13 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
1244 PM CST WED FEB 28 2007

TNZ005>011-022>034-056>066-075-077>080-093>095-011130-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
1244 PM CST WED FEB 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

AN APPROACHING COLD FRONT WILL PUSH STRONG THUNDERSTORMS INTO
EXTREME WESTERN MIDDLE TENNESSEE BY DAWN. THESE STORMS MAY CONTAIN
DAMAGING WINDS AND HAIL. TORNADOES ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AS THE COLD FRONT PUSHES FURTHER EASTWARD...IT WILL PUSH STRONG
THUNDERSTORMS THROUGH MIDDLE TENNESSEE. THE COMBINATION OF
ATMOSPHERIC INSTABILITY...STRONG VERTICAL WIND SHEAR AND THE
APPROACHING COLD FRONT WILL GENERATE A MODERATE RISK OF SEVERE
STORMS OVER WESTERN MIDDLE TENNESSEE WITH A SLIGHT RISK OVER
EASTERN MIDDLE TENNESSEE. THESE STORMS MAY CONTAIN DAMAGING WINDS
AND HAIL. TORNADOES ARE ALSO POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER AND EMERGENCY MANAGERS SHOULD KEEP ABREAST OF THE LATEST
WEATHER CONDITIONS AND BE PREPARED TO RESPOND QUICKLY WHEN STORMS
MOVE INTO THE AREA.

JLM

In the hours before

Special weather statement, Mar 1, 12:48 AM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1248 AM CST THU MAR 1 2007

TNZ005>007-022>027-056>061-093>095-010800-
BENTON-CHEATHAM-DAVIDSON-DICKSON-GILES-HICKMAN-HOUSTON-HUMPHREYS-
LAWRENCE-LEWIS-MARSHALL-MAURY-MONTGOMERY-PERRY-ROBERTSON-STEWART-
WAYNE-WILLIAMSON-
1248 AM CST THU MAR 1 2007

...STRONG TO SEVERE THUNDERSTORMS MOVING THROUGH FAR WESTERN
MIDDLE TENNESSEE...

...MODERATE RISK OF SEVERE WEATHER ACROSS MUCH OF MID STATE
FOR THE REMAINDER OF TONIGHT AND THURSDAY...

THUNDERSTORMS HAVE DEVELOPED ACROSS WESTERN TENNESSEE AND
KENTUCKY INTO NORTHERN MISSISSIPPI IN RESPONSE TO AN APPROACHING
UPPER LEVEL SHORT WAVE. A FEW STORMS HAVE BECOME SEVERE BASED
ON DOPPLER WEATHER RADAR IN WESTERN MIDDLE TENNESSEE...NEAR
THE TENNESSEE RIVER. ALTHOUGH LARGE HAIL APPEARS TO BE THE MAIN
THREAT AT THIS TIME...A SOUTHERLY LOW LEVEL JET HAS DEVELOPED OVER
THE MID STATE WITH WINDS IN EXCESS OF 70 MILES AN HOUR IN THE LOWER
LEVELS OF THE ATMOSPHERE. AT THE UPPER LEVELS...A POWERFUL JET WITH
WINDS IN EXCESS OF 150 MPH WILL BE IN PLACE FOR THE REMAINDER OF
TONIGHT AND DURING THE DAY THURSDAY. IN ADDITION...THE LATEST
INFRARED SATELLITE LOOP IS SHOWING JET STREAKS VISIBLE ACROSS
WESTERN TEXAS...NOSING NORTHEAST. THESE WILL ENHANCE STORMS
ACROSS THE AREA.

THE WEATHER IS EXPECTED TO BECOME SERIOUS IN MIDDLE TENNESSEE
IN THE OVERNIGHT HOURS...ESPECIALLY THE WEST HALF...BUT MORE
SO...FOR ALL OF THE MID STATE...DURING THE DAY THURSDAY...AS
DAYTIME HEATING INCREASES...AND THE DYNAMICS BECOME MORE ALIGNED.

WHEN THUNDERSTORMS ARE OCCURRING...MOVE INDOORS.  DO NOT STAND BY
WINDOWS.  UNLESS IT IS AN EMERGENCY...AVOID USING TELEPHONES AND
ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED.  DAMAGING WIND...
LARGE HAIL...VERY HEAVY RAIN AND DEADLY LIGHTNING ARE POSSIBLE IN
SEVERE THUNDERSTORMS.

BOYD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Perry

When
March 1, 1:45 AM CST
Where
Perry County, Lobelville
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
35.780, -87.750

TDOT reported a few trees were down.

Thunderstorm Wind, Hickman

When
March 1, 2:05 AM CST
Where
Hickman County, 3 mi S of Centerville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.737, -87.470

The 911 dispatch reported a tree down.

Thunderstorm Wind, Dickson

When
March 1, 2:30 AM CST
Where
Dickson County, White Bluff
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.120, -87.220

The 911 dispatch reported a tree was blown down.

Thunderstorm Wind, Wayne

When
March 1, 4:10 AM CST to 4:20 AM CST
Where
Wayne County, Lutts to Waynesboro
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
35.150, -87.950

TDOT reported trees down from the southwest part of the county to the northeast section.

Lightning, Cumberland

When
March 1, 9:44 AM CST
Where
Cumberland County, 3 mi N of Fairfield Glade
Property damage
$2,000
Reported by
Newspaper
Coordinates
36.043, -84.880

The Crossville Chronicle stated that lightning struck a TVA transmission line, knocking out power to 24,000 Volunteer Electric Customers (VEC). Power was knocked out in Fairfield Glade, Crab Orchard and the Crossville area until 1033 AM CST.

Thunderstorm Wind, Dickson

When
March 1, 3:10 PM CST
Where
Dickson County, Dickson
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.080, -87.380

The 911 center reported a few trees were blown down around the northern and southern part of the city.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2007Every state in 2007This day in weather historyWarnings in Tennessee, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 11908, 11909, 11910, 11911, 16140, 11912.